Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 3:34 PM EST for Kosciusko County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 3:34 PM EST (20:34 UTC)
- Expired
- Aug 26, 2003, 4:15 PM EST
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 13 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:15 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 262034
SVRIWX
INC085-262115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
334 PM EST TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSCIUSKO COUNTY IN INDIANA
* UNTIL 415 PM EST
* AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF MILFORD...MOVING EAST AT 35
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
MILFORD
LEESBURG
SYRACUSE
NORTH WEBSTER
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4145 8583 4146 8565 4120 8565 4127 8583
4135 8608 4143 8608What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM EST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST TUE AUG 26 2003 PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... TONIGHT AND WEDNESDAY... COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS WARM MAX TEMPS. SLL FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY... THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS, SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES INTO THE CWA ON MONDAY AND TUESDAY. BML .IWX... IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST. MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE. OH...NONE.
Hazardous weather outlook, Aug 26, 5:04 AM EST, 10 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Aug 26, 2:45 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0245 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 3 S SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES DOWN ON
SOUTH SIDE OF SOUTH BEND.
WIND ESTIMATED AT 80 TO 90
MPH.
HITCHCOCKLocal storm report, Aug 26, 3:04 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0304 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 3 W BREMEN IN WIND DAMAGE
08/26/03 MARSHALL SEVERAL TREES DOWN IN
NORTHERN MARSHALL COUNTY
HITCHCOCKLocal storm report, Aug 26, 3:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0310 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 2 S KOONTZ LAKE IN 80 MPH WIND GUST
08/26/03 STARKE
0250 PM 4 SW ELKHART IN WIND DAMAGE
08/26/03 ELKHART TREES AND POWERLINES DOWN.
ESTIMATED WINDS 60-70 MPH.
0308 PM 1 N TOPEKA IN 65 MPH WIND GUST
08/26/03 LAGRANGE ESTIMATED WINDS OF 65 TO
70 MPH.
0253 PM GOSHEN IN WIND DAMAGE
08/26/03 ELKHART NUMEROUS TREES DOWN.
REPORTED BY OFF DUTY NWS
EMPLOYEE.
HITCHCOCKLocal storm report, Aug 26, 3:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0323 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM WARSAW IN WIND DAMAGE
08/26/03 KOSCIUSKO TREES DOWN THROUGHOUT
KOSCIUSKO COUNTY
HITCHCOCKLocal storm report, Aug 26, 3:27 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0327 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM LAGRANGE IN WIND DAMAGE
08/26/03 LAGRANGE TREES DOWN THROUGHOUT THE
COUNTY.
HITCHCOCKLocal storm report, Aug 26, 3:33 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0333 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM LIGONIER IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN IN NORTHWEST
NOBLE COUNTY
0320 PM 5 N KENDALLVILLE IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN THROUGHOUT
NORTHEAST NOBLE COUNTY.
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:49 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 41 min |
| Aug 26, 8:28 AM EST | Severe Thunderstorm Warning | IWX | Allen, Whitley | 47 min |
| Aug 26, 9:16 AM EST | Severe Thunderstorm Warning | IWX | Allen | 44 min |
| Aug 26, 10:36 AM EST | Severe Thunderstorm Warning | IWX | Allen | 54 min |
| Aug 26, 2:11 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph, Starke | 64 min |
| Aug 26, 2:19 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 56 min |
| Aug 26, 2:28 PM EST | Tornado Warning | IWX | Saint Joseph | 47 min |
| Aug 26, 2:34 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 56 min |
| Aug 26, 2:42 PM EST | Tornado Warning | IWX | Elkhart | 48 min |
| Aug 26, 2:55 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 65 min |
| Aug 26, 3:15 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 60 min |
| Aug 26, 3:25 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 65 min |
| Aug 26, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Aug 26, 4:29 PM EST | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 76 min |
| Aug 26, 4:55 PM EST | Tornado Warning | IWX | Adams | 65 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.